Alert archive / Louisiana / Flash Flood Warnings in 1997

Flash Flood Warning 17, NWS Shreveport, LA

February 20, 1997Bossier Parish, Caddo Parish, Webster Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Feb 20, 1997, 8:51 PM CST for Bossier Parish, Caddo Parish, Webster Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 1997, 8:51 PM CST (02:51 UTC)
Expired
Feb 21, 1997, 12:00 AM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Bossier Parish, LA, Caddo Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 32 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 210251
FFWSHV
LAC015-017-119-210600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 PM CST THU FEB 20 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT CST
FOR THE FOLLOWING AREAS...
 
IN NORTHWEST LOUISIANA
 
   ...BOSSIER PARISH...CADDO PARISH...WEBSTER PARISH
 
AT 850 PM CST...RAINFALL ESTIMATES FROM THE DOPPLER RADAR IN SHREVEPORT
WERE APPROACHING 2 INCHES IN THE LAST HOUR ACROSS PARTS OF CADDO AND
BOSSIER PARISHES IN NORTHWEST LOUISIANA. SHOWERS AND THUNDERSTORMS WILL
CONTINUE MOVING FROM SOUTH TO NORTH ACROSS THIS AREA THROUGH 1100 PM
PRODUCING ADDITIONAL RAINFALL TOTALS OF UP TO 1 INCH ACROSS NORTHWEST
LOUISIANA.
 
THE SHREVEPORT FIRE DEPARTMENT HAS REPORTED NUMEROUS CITY STREETS
BECOMING FLOODED. THIS FLOODING SHOULD WORSEN BY 1000 PM INCADDO AND
PARISH PARISHES BEFORE EXTENDING INTO WEBSTER PARISH.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WA(TER SHOULD BE ABANDONED
IMMEDIATELY.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 8:27 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 20, 8:27 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CST THU FEB 20 1997

SQUALL LINE ASSOCIATED WITH UPR LVL DYNAMICS CONTG TO WORK ITS WAY
SLOWLY ACRS CWA THIS EVNG. LATEST SFC ANALYSIS INDICATES SFC BOUNDARY
STILL FAR TO THE WEST ACRS CNRL TX. ANOTHER ROUND OF SHWRS AND TSTMS
SHUD ACCOMPANY THIS BOUNDARY LATE TONIGHT WHEN CDFNT PRESSING S ACRS
W TX AND WRN OK PICKS UP THIS BOUNDARY AND CARRIES IN E.

NEED TO MAINTAIN MENTION OF PCPN ACRS E TX AND SE OK MAINLY AFTER
MIDNIGHT NOW WHILE PCPN CONTS THRU MIDNIGHT AR AND LA. THERE WILL BE
BRIEF PERIOD OF NO PCPN ACRS AR AND LA LATE TONIGHT BUT MORE PCPN
EXPECTED BEFORE SUNRISE FRI.

OTHERWISE DONT SEE ANY NEED TO MAKE MAJOR CHANGES TO GOING FCSTS.

18

In the hours before

Local storm report, Feb 20, 7:44 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
744 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0515 PM    BIG SANDY                 TX   FLOODING
02/20/97   UPSHUR                         STREET FLOODING ALONG HWY
                                          80 REPORTED BY NWS/WCM

0521 PM    5 W LONGVIEW              TX   50 MPH TSTM GUST
02/20/97   GREGG                          REPORTED BY SPOTTER
                                          BETWEEN HWY 80 AND 42

0555 PM    KILGORE                   TX   FLOODING
02/20/97   GREGG                          STREET FLOODING REPORTED
                                          IN TOWN
0555 PM    HENDERSON                 TX   FLOODING
02/20/97   RUSK                           STREET FLOODING REPORTED
                                          IN TOWN

0605 PM    LONGVIEW                  TX   .5 INCH HAIL
02/20/97   GREGG                          REPORTED BY SPOTTER

0605 PM    3 N MARSHALL              TX   WIND DAMAGE
02/20/97   HARRISON                       TREES DOWN REPORTED BY
                                          COOP OBSERVER

0607 PM    10 N GLADEWATER           TX   FLOODING
02/20/97   UPSHUR                         STREET FLOODING CLOSED HWY
                                          271 REPORTED BY SPOTTER

0609 PM    2 SE MT PLEASANT          TX   WIND DAMAGE
02/20/97   TITUS                          TREES DOWN ON COUNTY ROAD
                                          14 REPORTED BY SPOTTER

0730 PM    1 W TEXARKANA             TX   WIND DAMAGE
02/20/97   BOWIE                          TREES DOWN REPORTED BY
                                          SPOTTER

20
Local storm report, Feb 20, 7:54 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA

744 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0515 PM    BIG SANDY                 TX   FLOODING
02/20/97   UPSHUR                         STREET FLOODING ALONG HWY
                                          80 REPORTED BY NWS/WCM

0521 PM    5 W LONGVIEW              TX   50 MPH TSTM GUST
02/20/97   GREGG                          REPORTED BY SPOTTER
                                          BETWEEN HWY 80 AND 42

0555 PM    KILGORE                   TX   FLOODING
02/20/97   GREGG                          STREET FLOODING REPORTED
                                          IN TOWN
0555 PM    HENDERSON                 TX   FLOODING
02/20/97   RUSK                           STREET FLOODING REPORTED
                                          IN TOWN

0605 PM    LONGVIEW                  TX   .5 INCH HAIL
02/20/97   GREGG                          REPORTED BY SPOTTER

0605 PM    3 N MARSHALL              TX   WIND DAMAGE
02/20/97   HARRISON                       TREES DOWN REPORTED BY
                                          COOP OBSERVER

0607 PM    10 N GLADEWATER           TX   FLOODING
02/20/97   UPSHUR                         STREET FLOODING CLOSED HWY
                                          271 REPORTED BY SPOTTER

0609 PM    2 SE MT PLEASANT          TX   WIND DAMAGE
02/20/97   TITUS                          TREES DOWN ON COUNTY ROAD
                                          14 REPORTED BY SPOTTER

0730 PM    1 W TEXARKANA             TX   WIND DAMAGE
02/20/97   BOWIE                          TREES DOWN REPORTED BY
                                          SPOTTER

#20
Special weather statement, Feb 20, 8:30 PM CST, 21 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-097-
109>112-125-126-137-138-150>153-165>167-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CST THU FEB 20 1997

...A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUED TO SPREAD
EAST AT ABOUT 20 MPH OVER THE FOUR STATE AREA WITH THE
SHOWERS AND THUNDERSTORMS SPREADING NORTH NORTHEAST AT ABOUT 45
MPH...

...FLASH FLOOD WATCH CONTINUED IN EFFECT FOR NORTHEAST TEXAS
...NORTH LOUISIANA...AND SOUTHEAST OKLAHOMA...

...A TORNADO WATCH CONTINUED IN EFFECT FOR SOUTH ARKANSAS
AND NORTH LOUISIANA...AND A SMALL PART OF EAST TEXAS...

THE LEADING EDGE OF THE BAND OF SHOWERS AND THUNDERSTORMS EXTENDED
FROM NEAR HOT SPRING ARKANSAS TO NEAR LEWISVILLE ARKANSAS AND
THROUGH LOUISIANA TO NEAR SHREVEPORT/BOSSIER CITY...MANSFIELD...
AND CONVERSE AND INTO EAST TEXAS TO NEAR BRONSON AND PINELAND
AND LAKE SAM RAYBURN. THE SHOWERS AND THUNDERSTORMS WERE PRODUCING
RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ALONG WITH DANGEROUS
LIGHTNING...AND GUSTY WINDS IN EXCESS OF 40 MPH AT TIMES.

ALONG AND AHEAD OF THE LEADING EDGE OF THE AREA WINDS IN EXCESS OF
45 MPH WERE OCCURRING. THIS MAY CAUSE SCATTERED POWER OUTAGES
AND ISOLATED TREE DAMAGE BEFORE THUNDERSTORMS OCCUR.

SIX
Special weather statement, Feb 20, 8:32 PM CST, 19 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-097-
109>112-125-126-137-138-150>153-165>167-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CST THU FEB 20 1997

...A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUED TO SPREAD
EAST AT ABOUT 20 MPH OVER THE FOUR STATE AREA WITH THE
SHOWERS AND THUNDERSTORMS SPREADING NORTH NORTHEAST AT ABOUT 45
MPH...

...FLASH FLOOD WATCH CONTINUED IN EFFECT FOR NORTHEAST TEXAS
...NORTH LOUISIANA...AND SOUTHEAST OKLAHOMA...

...A TORNADO WATCH CONTINUED IN EFFECT FOR SOUTH ARKANSAS
AND NORTH LOUISIANA...AND A SMALL PART OF EAST TEXAS...

THE LEADING EDGE OF THE BAND OF SHOWERS AND THUNDERSTORMS EXTENDED
FROM NEAR HOT SPRING ARKANSAS TO NEAR LEWISVILLE ARKANSAS AND
THROUGH LOUISIANA TO NEAR SHREVEPORT/BOSSIER CITY...MANSFIELD...
AND CONVERSE AND INTO EAST TEXAS TO NEAR BRONSON AND PINELAND
AND LAKE SAM RAYBURN. THE SHOWERS AND THUNDERSTORMS WERE PRODUCING
RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ALONG WITH DANGEROUS
LIGHTNING...AND GUSTY WINDS IN EXCESS OF 40 MPH AT TIMES.

ALONG AND AHEAD OF THE LEADING EDGE OF THE AREA WINDS IN EXCESS OF
45 MPH WERE OCCURRING. THIS MAY CAUSE SCATTERED POWER OUTAGES
AND ISOLATED TREE DAMAGE BEFORE THUNDERSTORMS OCCUR.

SIX

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 8:35 PM CSTSevere Thunderstorm WarningSHVBossier40 min
Feb 20, 8:44 PM CSTSevere Thunderstorm WarningSHVWebster61 min
Feb 20, 9:20 PM CSTSevere Thunderstorm WarningSHVClaiborne55 min
Feb 20, 9:51 PM CSTSevere Thunderstorm WarningSHVBienville69 min
Feb 20, 10:02 PM CSTSevere Thunderstorm WarningSHVLincoln58 min
Feb 20, 10:12 PM CSTSevere Thunderstorm WarningSHVUnion63 min
Feb 20, 10:16 PM CSTSevere Thunderstorm WarningSHVClaiborne29 min
Feb 20, 11:54 PM CSTSevere Thunderstorm WarningSHVOuachita51 min

Nearby

Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.